adverse effects of Bricanyl - terbutaline,

hellomy 3 years old son is asthma and on fluxitide and singulair for a year. His colds are very severe. In my countr( turkey) child doctors easily and very often gives Bricanyl - terbutaline. But a respiratory doctor warned me about its severe side effects. I read some on net . How do the doctors approach Bricanyl - terbutaline in your regions. Please inform me because I will discuss your results with the pediatrcians here .Thanks a lot!

4 Replies

  • I have been on Bricanyl for about two years and havent noticed any side effects...

    I had it when i was little too with no problems

  • Hi aydin,

    I take it you mean terbutaline in the form of an inhaler, rather than nebulised, orally, subcut or any other route?

    Assuming that your son needs some form of fast acting reliever medication (and almost all asthmatics do), the two options commonly used in this country are inhalers containing salbutamol (Ventolin) or terbutaline (Bricanyl). Of the two of these, salbutamol is probably used slightly more frequently over here, particularly in mild to moderate asthma.

    These are both examples of 'reliever' or 'bronchodilator' medication, which will open up the airways and relieve symptoms in an acute attack or wheezy episode - they are a vital part of most people's asthma treatment, but will not have any effect on the underlying inflammation of the airways that is causing the condition.

    The two drugs are very similar, and work in more or less the same way. Most people don't find much difference between the two, although some people do find that one or the other suits them better, and very occasionally people can be allergic to one or the other.

    Terbutaline is slightly stronger than salbutamol, with two puffs of a standard dose salbutamol inhaler being more or less equivalent to one to one and a half puffs of a standard dose terbutaline inhaler. In theory, this means that there is slightly more risk of side effects with terbutaline, but in practice, people usually just end up needing to take less of it, and getting the same overall effect, both in terms of effectiveness and in terms of side effects.

    The main side effects seen are fast heart rate, tremors, agitation, and sometimes in children, hyperactive behaviour. At higher doses, low blood potassium levels and muscle cramps might be seen, but these effects would not normally be seen with just an inhaler.

    The side effects can be unpleasant, but are not dangerous, at the doses you would get from a normal inhaler. They are certainly a lot safer and a lot less unpleasant than having uncontrolled asthma.

    It is important that the dose of salbutamol or terbutaline is as low as possible, though, as too much use of these reliever medications implies that the asthma is poorly controlled. It is better to be on slightly higher doses of preventative medication - such as the Flixotide and singulair that you mention - so that the use of reliever medication can be as low as possible. Most asthmatics will still have to use it occasionally, though.

    Hope this helps

    Take care

    Em H

  • thanks

    Hi thanks for your precious information. Dear Emily i mean oral Bricanyl. They say oral usage of terbutaline effects almost all parts bodybecause it is systematic whereas inhaled terb only absorbed by lungs only small amount effects other parts of the body. Again thanks a lot!

  • Hi aydin,

    I have taken bambuterol in the past, a similar oral medication, and found that the side effects were similar to very high dose (eg nebulised) salbutamol or terbutaline - and were unpleasant, but not intolerable.

    In general, the side effects of oral terbutaline can be unpleasant (and worse than the side effects of inhaled terbutaline) but they are not usually dangerous, at least in adults, provided they don't have any predisposition to heart arrhythmias beforehand. I don't know much about using it in children, and there isn't a great deal in the literature.

    It is relatively rarely used over here - there are a few other things that would be tried first, I think. In particular, is your son on a long-acting beta-2 agonist such as salmeterol (Serevent)? That might be a useful next step that would have less side effects than oral terbutaline.

    Hope this helps

    Em H

You may also like...